Colorado, 2013

Hail and Damaging Winds in Colorado, June 28, 2013

June 28, 2013 · NWS BOU · 31 events in 7 counties and zones

Severe thunderstorms developed over the Front Range Foothill of Boulder, Larimer and Gilpin Counties; then spread east into the Urban Corridor and adjacent plains. Large hail, ranging from quarter to golfball size, was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed over the Front Range Foothill of Boulder, Larimer and Gilpin Counties; then spread east into the Urban Corridor and adjacent plains. Large hail, ranging from quarter to golfball size, was reported. In addition, damaging thunderstorm|winds snapped large branches and knocked down power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 28, 1:55 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
255 PM MDT FRI JUN 28 2013

.SHORT TERM...THUNDERSTORM ACTIVITY STARTING TO DEVELOP OVER THE
MOUNTAINS AND NEAR THE BOUNDARY IN ELBERT AND NORTHERN LINCOLN
COUNTIES. MOST AREAS ARE STILL NOT QUITE WARM ENOUGH TO TRIGGER
STORMS...AND THE MOISTURE OVER THE NORTHWEST PART OF THE AREA HAS
MIXED OUT WITH THE DEW POINT DOWN INTO THE 20S AT KREMMLING AND
WALDEN. STILL EXPECTING FRONT RANGE/SOUTH PARK AND BOUNDARY
RELATED CONVECTION TO DEVELOP AS EXPECTED. MAINLY WEAK HIGH BASED
STORMS...SOME THREAT OF SEVERE GUSTS IF THE PULSES ARE STRONG
ENOUGH. BIGGEST QUESTION IS WHETHER/HOW MUCH DEVELOPMENT THERE
WILL BE IN AREAS NORTH AND EAST OF DENVER. CURRENTLY RICH BUT
SHALLOW LOW LEVEL MOISTURE...AND ADDITIONAL WARMING OVER THE NEXT
COUPLE HOURS SHOULD MIX THE DEW POINTS DOWNWARD. AT THIS POINT I
DO NOT SEE ANY REASON TO DISAGREE WITH THE PREVIOUS FORECAST OF
LIMITING TO ISOLATED STORMS AND ABOUT THE SAME SEVERE THREAT AS IN
OTHER AREAS...THOUGH THERE MAY BE A BETTER POTENTIAL FOR THE
STRONG PULSES WITH HIGHER CAPES IN THE NORTHEAST. THE HARD PART
THERE WILL BE GETTING THE STORMS TO BEGIN WITH.

THERE SHOULD BE ENOUGH FLOW ALOFT STILL TO PUSH THE CONVECTIVE
DEBRIS AWAY BY LATE TONIGHT...SO STILL EXPECTING FAIRLY GOOD
CLEARING FOR A WHILE SATURDAY MORNING. HOWEVER...CLOUD COVER
DURING THE NIGHT WILL HELP HOLD TEMPERATURES UP. GRADUAL INCREASE
IN MOISTURE CONTINUES. A LITTLE COOLING ALOFT ALSO MEANS LESS
CAPPING...BUT WITH COOLER TEMPERATURES DAYTIME CONVECTION WILL
STILL BE LIMITED...THERE MAY BE MORE IN THE EVENING. CURRENT
FORECAST OF TEMPERATURES 6-8 DEGREES COOLER LOOKS FINE.

.LONG TERM...OVERALL A PERSISTENT NORTHERLY FLOW ALOFT WILL BE
OVER THE CWFA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THIS IS IN
REPONSE TO A VERY AMPLIFIED 577M UPPER RIDGE THAT IS PROGGED TO
BUILD OVER THE WESTERN U.S. AND INTO CANADA WITH A DEEPENING UPPER
TROUGH OVER THE MIDWEST. A SERIES OF WEAK FRONTAL BOUNDARIES WILL
ALLOW FOR A GRADUAL DECREASE IN TEMPERATURES...WITH A BETTER
CHANCE OF AFTN AND EVENING THUNDERSTORMS DEVELOPING EACH DAY. THE
COMBINATION OF THESE FACTORS WILL ALLOW FOR THE FIRE DANGER TO
LESSEN OVER THE NEXT FEW DAYS ACROSS THE CWFA. THE SURFACE
PRESSURE GRADIENT IS FAIRLY RELAXED THROUGH THE PERIOD AS WELL SO
STRONG WINDS NOT EXPECTED EITHER. THE COOLEST DAY NEXT WEEK STILL
APPEARS TO BE ON THE FOURTH OF JULY. THE MDLS STILL DROP AN UPPER
TROUGH OUT OF CANADA AND INTO NERN CO ON THURSDAY. MDLS VARY AS TO
THE ACTUAL TRACK AND TRAJECTORY OF THIS SYSTEM SO NO MORE THAN CHC
POPS AT THIS TIME...BUT MDLS STILL DROP THE HIGH TEMPERATURE INTO
THE 70S. THE LATEST RUNS KEEP THE TROUGH A LITTLE FURTHER EAST
THAN THE PREVIOUS RUNS.

&&

.AVIATION...VFR CONDITIONS THROUGH SATURDAY. A WELL DEVELOPED
CIRCULATION MAY HOLD WINDS NORTH LONGER THAN EXPECTED THIS
AFTERNOON...AND POSSIBLY INTO EARLY EVENING. WHILE THUNDERSTORMS
WILL LIKELY STAY AWAY FROM KDEN...MOST LIKELY SOUTH AND WEST OF
DENVER...THERE IS STILL A CHANCE OF VARIABLE WINDS GUSTING TO 40
KNOTS FROM THUNDERSTORM OUTFLOWS THROUGH EARLY EVENING. ON
SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON.
WITH A MOISTER ENVIRONMENT THERE IS A SLIGHT CHANCE OF NEEDING
INSTRUMENT APPROACHES TO KDEN DUE TO CEILINGS...AND AGAIN A
THREAT OF VARIABLE THUNDERSTORM WINDS IN THE LATE AFTERNOON AND
EVENING. MORE SIGNIFICANT IMPACTS TO THE TERMINALS ARE NOT LIKELY.

&&

.HYDROLOGY...A FEW STORMS TODAY COULD BE STRONG ENOUGH TO PRODUCE
A PERIOD OF HEAVY RAIN...A HALF INCH TO INCH OF RAIN IN 30 TO 60
MINUTES. THE HIGHER NUMBERS WOULD BE LIKELY ON THE PLAINS...WITH
LESS MOISTURE OVER THE MOUNTAINS. STORMS SHOULD MOVE FAST ENOUGH
TO KEEP THE FLOODING THREAT LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 28, 9:52 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT FRI JUN 28 2013

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...WITH THE HIGHEST COVERAGE FROM THE FRONT RANGE MOUNTAINS
AND FOOTHILLS ACROSS THE PALMER DIVIDE AREA. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN
EXCESS OF 45 MPH...SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN.
ONE OR TWO STORMS MAY BE SEVERE WITH WIND GUSTS TO AROUND 60 MPH
THE MAIN THREAT. THE STORMS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHERLY FLOW ALOFT WILL DEVELOP ACROSS THE REGION THIS WEEKEND
AS AN UPPER RIDGE OVER THE GREAT BASIN BUILDS NORTHWARD INTO
CANADA. AT LOWER LEVELS...HIGH PRESSURE OVER THE NORTHERN AND
CENTRAL PLAINS WILL MOVE A MOIST AND COOLER AIRMASS INTO
NORTHEAST COLORADO. THIS WILL RESULT IN A GRADUAL COOLING TREND
THAT WILL CONTINUE THROUGH NEXT WEEK. IT WILL ALSO BRING A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. STORMS THAT
DEVELOP EACH AFTERNOON MAY BECOME STRONG AT TIMES...WITH
HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. IN ADDITION...THE COOLER
TEMPERATURES AND INCREASING RAINFALL FROM THE STORMS SHOULD HELP
TO EASE FIRE DANGER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

The radar

The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

26 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Boulder

When
June 28, 5:08 PM MST
Where
Boulder County, 0.53 mi W of Ward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -105.510

Hail, Gilpin

When
June 28, 6:00 PM MST
Where
Gilpin County, 2.07 mi N of Central City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -105.520

Hail, Clear Creek

When
June 28, 6:15 PM MST
Where
Clear Creek County, 1.74 mi NE of Dumont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.790, -105.580

Hail, Clear Creek

When
June 28, 6:15 PM MST
Where
Clear Creek County, 1.74 mi NE of Dumont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.790, -105.580

Hail, Larimer

When
June 28, 6:20 PM MST
Where
Larimer County, 4.43 mi WNW of Loveland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.150

Hail, Larimer

When
June 28, 6:34 PM MST
Where
Larimer County, 1.74 mi NW of Campion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -105.090

Hail, Boulder

When
June 28, 6:37 PM MST
Where
Boulder County, Lyons
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.220, -105.270

Hail, Boulder

When
June 28, 6:45 PM MST
Where
Boulder County, Lyons
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -105.270

Hail, Larimer

When
June 28, 6:47 PM MST to 6:57 PM MST
Where
Larimer County, 2.22 mi WNW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -105.110

Thunderstorm Wind, Larimer

When
June 28, 6:50 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 28, 6:50 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Thunderstorm Wind, Douglas

When
June 28, 6:55 PM MST
Where
Douglas County, 2.24 mi ESE of Orsa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.410, -104.860

Hail, Douglas

When
June 28, 6:56 PM MST
Where
Douglas County, 1.48 mi NNW of Orsa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.440, -104.910

Thunderstorm Wind, Larimer

When
June 28, 6:58 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Weld

When
June 28, 7:00 PM MST
Where
Weld County, 2.1 mi NW of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -104.910

Hail, Douglas

When
June 28, 7:01 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.850

Hail, Larimer

When
June 28, 7:08 PM MST
Where
Larimer County, Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -105.020

Hail, Boulder

When
June 28, 7:20 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
1.5 in hail
Reported by
Public
Coordinates
40.030, -105.250

Hail, Larimer

When
June 28, 7:24 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Thunderstorm Wind, Larimer

When
June 28, 7:30 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Damaging thunderstorm winds snapped large branches, up to six inches in diameter.

Hail, Weld

When
June 28, 7:35 PM MST
Where
Weld County, 2.81 mi S of Koenig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -104.910

Hail, Larimer

When
June 28, 7:49 PM MST
Where
Larimer County, 5.83 mi W of Campion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -105.180

Hail, Weld

When
June 28, 7:53 PM MST
Where
Weld County, 1.73 mi WNW of Firestone J Bar B Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -104.960

Hail, Boulder

When
June 28, 7:57 PM MST
Where
Boulder County, 0.53 mi W of Longmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -105.110

Hail, Boulder

When
June 28, 7:58 PM MST
Where
Boulder County, 1.73 mi ENE of Longmont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.180, -105.070

Hail, Weld

When
June 28, 8:14 PM MST
Where
Weld County, 2.76 mi N of Galeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -104.580

Thunderstorm Wind, Larimer

When
June 28, 8:20 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Strong winds associated with a severe thunderstorm knocked down power lines.

Hail, Morgan

When
June 28, 8:40 PM MST
Where
Morgan County, Orchard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -104.120

Hail, Boulder

When
June 28, 8:57 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.250

Hail, Boulder

When
June 28, 9:05 PM MST
Where
Boulder County, 2.33 mi NNW of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -105.250

Hail, Morgan

When
June 28, 9:11 PM MST
Where
Morgan County, 5.51 mi SSE of Vallery
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449972, 449973, 449981, 449982, 449978, 449974, 449980, 449975, 449983, 449976, 449977, 449994, 449984, 450002, 449988, 449979, 449992, 449987, 449986, 449997, 449985, 449993, 449989, 449991, 449990, 449996, 449995, 449998, 450000, 450001, 449999.